Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 94, NWS St. Louis, MO

August 23, 2008Cole County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 23, 2008, 6:23 PM CDT for Cole County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2008, 6:23 PM CDT (23:23 UTC)
Expired
Aug 23, 2008, 10:15 PM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Cole County, MO

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1730 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 232323
FFWLSX
MOC051-240315-
/O.NEW.KLSX.FF.W.0094.080823T2323Z-080824T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT SAT AUG 23 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COLE COUNTY IN CENTRAL MISSOURI

* UNTIL 1015 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. RADAR
  ESTIMATES THREE TO THREE AND ONE HALF INCHES OF RAIN HAVE 
  FALLEN OVER THE AREA BETWEEN BRAZITO AND WARDSVILLE...SOUTH OF 
  JEFFERSON CITY OVER THE PAST THREE HOURS.

* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE   
  AFFECTING WARDSVILLE AND BRAZITO...AS WELL AS AREAS AROUND HONEY 
  CREEK AND DOWNSTREAM AREAS NEAR THE MOREAU RIVER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST
LOUIS.

LAT...LON 3853 9227 3857 9212 3847 9214 3847 9217
      3844 9216 3843 9215 3840 9216 3840 9237

$$

TES
2 follow-up statements
000 
WGUS73 KLSX 240101
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
801 PM CDT SAT AUG 23 2008

MOC051-240315-
/O.CON.KLSX.FF.W.0094.000000T0000Z-080824T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLE MO-
801 PM CDT SAT AUG 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
CENTRAL COLE COUNTY...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATE THAT 
THE THUNDERSTORMS THAT HAD PRODUCED COPIOUS RAINFALL AMOUNTS OVER 
CENTRAL COLE COUNTY HAVE WEAKENED CONSIDERABLY AND DRIFTED SLIGHTLY 
TO THE WEST. 

CONTINUED WEAKENING AND DISSIPATION OF THE STORMS IS EXPECTED BY 9 
PM. 

HOWEVER...RADAR HAS ESTIMATED THAT BETWEEN 5 AND 6 INCHES OF 
RAINFALL HAS OCCURRED OVER PARTS OF CENTRAL COLE COUNTY...AROUND THE 
TOWN OF BRAZITO...AREAS TO THE NORTHEAST FOR A FEW MILES ALONG 
US-54...AND AREAS TO THE EAST TOWARDS WARDSVILLE. 

THE RUNOFF FROM THESE STORMS IS EXPECTED TO PRIMARILY FLOW INTO THE 
MOREAU RIVER...AND SO INTERESTS ALONG THE MOREAU RIVER...NAMELY FROM 
US-54 EASTWARD TO WHERE IT JOINS THE MISSOURI RIVER...WILL WANT TO 
PAY CLOSE ATTENTION TO RIVER RISES OVER THE NEXT SEVERAL HOURS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST
LOUIS.

LAT...LON 3853 9227 3857 9212 3847 9214 3847 9217
      3844 9216 3843 9215 3840 9216 3840 9237

$$

TES
000 
WGUS73 KLSX 240305
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT SAT AUG 23 2008

MOC051-240315-
/O.EXP.KLSX.FF.W.0094.000000T0000Z-080824T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLE MO-
1005 PM CDT SAT AUG 23 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM CDT FOR CENTRAL
COLE COUNTY...

A CHECK WITH AREA LAW ENFORCEMENT INDICATES THAT FLOODING IS NO
LONGER A PROBLEM IN THE AREA.

LAT...LON 3853 9227 3857 9212 3847 9214 3847 9217
      3844 9216 3843 9215 3840 9216 3840 9237

$$

TES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:54 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 23, 3:54 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SAT AUG 23 2008

.DISCUSSION...
/350 PM CDT SAT AUG 23 2008/
A FEW SMALL LINES OF SCATTERED THUNDERSTORMS HAVE DEVELOPED IN THE
LAST HOUR OR SO FROM WEST CENTRAL IL INTO CENTRAL MO...AND APPEAR TO
BE LINKED TO A NARROW AREA OF SOME DEEPER MOISTURE AND WEAK
CONVERGENCE AHEAD OF THE COLD FRONT WHERE THE AIR MASS IS QUITE
UNSTABLE. STORM MOTION IS SLOW AND ORGANIZATION OF THESE STORMS IS
WEAK DUE TO LIGHT FLOW ALOFT/SHEAR. EVEN THO THEY ARE FEEDING ON
VERY UNSTABLE AIR THAT SHOULD PERSIST WELL INTO THE FIRST PART OF
THE EVENING...THERE LONGEVITY IS IN QUESTION.  ATTM WILL CARRY A
NARROW AREA OF SCATTERED THUNDERSTORMS WITH SLIGHT CHANCE POPS
ELSEWHERE. THE SLIGHT CHANCE POPS ARE TO ACCOUNT TO THE PROGRESSION
OF THE FRONT INTO THE CWA TONIGHT...ALTHO LOW LEVEL INFLOW IS
PROGGED TO BE WEAK AND UPPER SUPPORT IS NEARLY NON- EXISTENT.

IT IS HARD TO TELL EXACTLY WHERE THE FRONT WILL RESIDE AT 12Z SUNDAY
AS THE SFC WIND FIELD HAS A N/NW FLOW COMPONENT...PARTLY DUE TO THE
IMPLIED CIRCULATION OF FAYE. THE MOISTURE FIELDS SUGGEST THE FRONT
WILL BE LOCATED SOUTH OF ST LOUIS FROM AROUND KSLO TO KTBN.
REGARDLESS OF PSN...CONVERGENCE WILL BE NIL DUE TO THE NLY WIND
COMPONENT...WHICH DOES NOT BODE WELL FOR PCPN CHANCES IN GENERAL.
I HAVE SHUNTED THE POPS IN THE PREVIOUS FCST FURTHER SOUTH WITH
THE HIGHEST ALBIET LOW CHANCE POPS ACROSS SE MO AND SRN IL.

FROM SUNDAY NIGHT INTO EARLY TUESDAY...HIGH PRESSURE CENTERED ACROSS
THE UPPER MS VLY REGION SHOULD BE THE DOMINANT INFLUENCE ON REGIONAL
WEATHER WITH A PREDOMINANT NELY FLOW. DRIER AIR AND SLIGHTLY
COOLER AIR WILL FILTER INTO THE REGION BEGINNING LATE SUNDAY AND
TAKE HOLD DURING THIS PERIOD. THE MAV MOS STILL APPEARS TO BE
EXHIBITING A WARM BIAS FOR MAX TEMPS IN THIS TIME FRAME.

ON TUESDAY INTO EARLY WEDNESDAY THE BIGGEST QUESTION MARK IS THE
POTENTIAL IMPACTS OF THE FAYE REMNANTS.  I THINK SEEING SOME HI
LEVEL MOISTURE ACROSS SE MO AND SRN IL IS A GOOD BET...HOWEVER THE
NAM WANTS TO DEVELOP A LITTLE MORE SELY FLOW ABOVE THE PBL INTO OUR
AREA AROUND THE CIRCULATION...WHICH ADVECTS DEEPER MOISTURE INTO THE
SE HALF OF THE AREA AND ARGUES FOR SOME POPS.  GIVEN THE WEAK
STEERING CURRENTS...WE WILL BE CONSERVATIVE WITH ANY SOLN LIKE THAT
THIS FAR OUT.

IN THE EXTENDED...THE MODELS ARE STILL HAVING ISSUES WITH THE
STRENGTH AND MOVEMENT OF AN UPPER TROF AND ATTENDANT COLD FRONT
DURING THE LATER PART OF THE UPCOMING WEEK. THE ECMWF LOOKS TOO
STRONG AND AGRESSIVE WITH THIS SYSTEM AND THE GFS ENSEMBLE MEAN
WAS THE PREFERED SOLN. THIS BRINGS THE GREATEST CHANCE OF PCPN
WITH THE ANTICIPATED FRONT IN THE THURS/THURS NIGHT TIME FRAME.
ALOT OF UNCERTAINTY EXISTS WITH THIS SYSTEM.

GLASS

&&

.AVIATION...
/1232 PM CDT SAT AUG 23 2008/
FOR THE 18Z TAFS...CONVECTION OVERNIGHT HAS SUPPRESSED TSRA CHANCES
SOMEWHAT AT SITES. AN OUTFLOW BOUNDARY HAS PUSHED S OF UIN GIVING
UIN A VRB TO NLY WIND. WITH THE FRONT STILL N OF UIN...CAN NOT
RULE OUT TSRA CHANCES AT TAF SITE BUT AM UNCERTAIN THAT AIRMASS IN
THIS AREA CAN RESPOND TO ALLOW TSRA DEVELOPMENT. FOR THIS SAME
REASON...HAVE REMOVED MENTION OF TSRA AT COU. ATTM...CHANCES ARE
TOO LOW TO HAVE IN TAF...BUT KEPT CB GROUP AS TS CANNOT BE
COMPLETELY RULED OUT IN THE AREA. EXPECT AIRMASS TSRA TO DEVELOP
ACROSS ERN MO AND SW IL THIS AFTERNOON AS CU FIELD HAS ALREADY
DEVELOPED. HOWEVER...CHANCES OF TSRA HITTING STL OR SUS ARE TOO
LOW TO PROMPT ANYTHING MORE THAN VCTS. ATTM...HAVE ONLY MENTIONED
FG AT SUS GIVEN UNCERTAINITY OF HOW FAR S THE FRONT WILL PROGRESS
TODAY.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 23, 4:02 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT SAT AUG 23 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
402 PM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE REGION
TONIGHT AS A COLD FRONT DROPS SOUTH INTO THE AREA. THE MAIN THREAT
FROM ANY STORMS WILL BE BRIEF HEAVY DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS ON SUNDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH
FRIDAY AS A COLD FRONT PUSHES SLOWLY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:35 PM CDTAreal Flood AdvisoryLSXCole, Osage4 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.